Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 157, NWS Denver/Boulder, CO

August 2, 2003Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 2, 2003, 8:13 PM MDT for Elbert County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 8:13 PM MDT (02:13 UTC)
Expired
Aug 2, 2003, 9:00 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Elbert County, CO

The radar

The Denver radar (KFTG), 41 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2814 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WUUS55 KBOU 030213
SVRBOU
COC039-030300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
815 PM MDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 900 PM MDT

* AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL ELBERT COUNTY...OR ABOUT    
  34 MILES NORTHWEST OF LIMON...MOVING EAST AT 10 MPH.

LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

LAT...LON 3956 10440 3943 10440 3940 10401 3956 10404

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:10 PM MDT, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 2, 3:10 PM MDT, 5 hours 3 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT SAT AUG 2 2003

SHORT TERM DISCUSSION:  THIS AFTN APPRS TO BE A CASE OF NE CO LYING
ON THE WRONG SIDE OF THE THERMAL RIDGE ALOFT. ALL LTNG STRIKES UP TO
THIS POINT IN THE AFTN HAVE OCCURRED ON THE WRN SIDE OF THE NEG
TILTED 600 MB THERMAL RIDGE DEPICTED BY THE MESO-ETA.  WITH WINDS
ALOFT OUT OF THE NW...THERE MUST BE JUST ENOUGH WARM ADVECTION ALOFT
TO KEEP A MID-LVL CAP IN PLACE.  MTN AREAS HAVE SEEN A FEW WEAK
SHOWERS THIS AFTN...AND ONE CELL IS CURRENTLY ON THE CO/WY BORDER
BETWEEN KCYS AND FORT COLLINS.  SATELLITE PICTURES DO NOT SHOW ANY
SHORT WAVE DROPPING DOWN THE BACKSIDE OF THE RIDGE...SO I DONT
EXPECT ANYTHING MORE THAN ISOLD COVERAGE THIS EVENING.  FOR THE MOST
PART THE PLAINS WL REMAIN TOO CAPPED TO SUSTAIN ANY CONVECTION.

FOR TMRW...THE UPR RIDGE REMAINS OVR THE REGION...BUT MSTR FROM THIS
AFTNS SHOWERS OVR ERN OREGON AND ID SHOULD COME BACK OVER CO AS IT
REMAINS ENTRAINED IN THE NWLY FLOW ALOFT.  LOW LVL MSTR FIELDS FROM
THE ETA ALSO SHOW INCRSG MSTR FM THE SE...LEFT OVR FM LAST NITES
MCS OVR THE SRN PLAINS.  SYNOPTIC PATTERN WL BE SIMILAR TO THE PAST
FEW DAYS...SO IDEA OF AFTN SHOWERS DVLPG OVR MTNS AND THEN SPREADING
TO THE PLAINS LOOKS VALID AGAIN.  WITH MSTR PRESENT AT BOTH LOW AND
MID LVLS...THE CHANCE FOR LCLY HVY RAINS COULD RETURN.  WL NEED TO
WAIT TIL TMRW MRNG TO ASSESS HOW SLOW MOVING THE THUNDERSTORMS WL
BE.                         KDRBY

LONG TERM DISCUSSION:  MODELS CONTINUE TO SHOW MID AND HIGH LEVEL
MOISTURE ROTATING OVER THE RIDGE SUNDAY NIGHT.  SHOULD BE A CLOUDY
ENVIRONMENT WITHOUT A LOT OF SHEAR...DEEP STORMS BUT NOT A LOT OF
CAPE...SO HEAVY RAIN IS PROBABLY THE MAIN THREAT.  MARGINAL ENOUGH
TO NOT GO CRAZY WITH RAIN FORECAST AT THIS POINT.  MON LOOKS LIKE A
BIT OF A DOWN DAY AS THERE IS DRYING BEHIND THE SHORT WAVE AND
WARMING ALOFT STARTING TO COME IN FROM THE WEST.  LESS CLOUD COVER
SHOULD ALLOW TEMPERATURES TO REBOUND FROM THE MORNING COOLING AND
GENERATE LATE DAY CONVECTION.

FOR TUE THROUGH SAT...A GENERALLY WARM DRY PERIOD AS THE RIDGE
CENTER WILL BE NEAR US.  AT MIDWEEK WARM TEMPERATURES ALOFT SHOULD
NEARLY QUELL THE CONVECTION...THOUGH THERE WILL LIKELY BE A GRADUAL
INCREASE IN MOISTURE AGAIN.  OPERATIONAL MRF HAS BEEN CONSISTENTLY
LOWERING HEIGHTS ON THE WEST SIDE OF THE RIDGE MORE THAN ITS
ENSEMBLE AND OTHER MODELS...SO I WILL DELAY THE TREND TOWARD LESS
HEAT AND MORE MOISTURE AT THE END OF THE WEEK.     GIMMESTAD

.DEN...NONE.
Hazardous weather outlook, Aug 2, 11:15 AM MDT, 8 hours 58 minutes before
COZ030>051-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT SAT AUG 02 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST COLORADO
THIS AFTERNOON AND EVENING.  SCATTERED THUNDERSTORMS WILL FIRST
DEVELOP OVER THE MOUNTAINS AND FOOTHILLS BY 1 PM AND THEN SPREAD
SOUTHEASTWARD ACROSS THE PLAINS THROUGH THE AFTERNOON AND EVENING.
INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE WILL BE STRONG ENOUGH
TO SUPPORT THE DEVELOPMENT OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.  THE HIGHEST THREAT OF
SEVERE WEATHER IS ALONG AND EAST OF THE INTERSTATE 25 CORRIDOR.  THE
AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO BE CAPABLE OF
PRODUCING AN INCH OF RAIN IN 20 TO 30 MINUTES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ABUNDANT MOISTURE WILL LINGER OVER THE AREA SUNDAY AND THERE WILL BE
A GOOD CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS...PARTICULARLY
OVER THE HIGH COUNTRY.  AS AN UPPER HIGH PRESSURE RIDGE APPROACHES
OUR VICINITY...THE FLOW ALOFT WILL WEAKEN AND THE STORMS WHICH
DEVELOP SUNDAY WILL BE SLOW MOVING AND CAPABLE OF PRODUCING HEAVY
RAIN.  FLOODING MAY BE A CONCERN IF THE STORMS MOVE ACROSS THE BURN
AREAS.  WIND SHEAR...HOWEVER...WILL BE LESS THAN SATURDAY AND THERE
WILL BE LESS OF A THREAT OF SEVERE WEATHER.

MONDAY AND BEYOND...THE ATMOSPHERE WILL BEGIN TO DRY OUT SOMEWHAT AS
HIGH PRESSURE MOVES DIRECTLY OVER COLORADO.  HOWEVER...THE FLOW
ALOFT WILL BE VERY WEAK AND SOME MOISTURE WILL BE TRAPPED UNDER THE
HIGH PRESSURE RIDGE.  THUS...THERE WILL BE A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY WITH
TEMPERATURES NEAR SEASONAL NORMALS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON THE PLAINS AFTER 3 PM.

DANKERS/GIMMESTAD

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.